Thunderstorm Wind, Humphreys
- When
- February 10, 10:49 AM CST
- Where
- Humphreys County, Silver City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.100, -90.500
A barn was destroyed along Highway 149.
An approaching cold front, an unusually high amount of wind shear, and sufficient instability resulted in an outbreak of severe thunderstorms across portions of the lower Deep South, including a violent tornado that moved through Hattiesburg. During the morning hours of February 10th, a line of severe thunderstorms moved into the ArkLaMiss, downing trees and powerlines over portions of southeast…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An approaching cold front, an unusually high amount of wind shear, and sufficient instability resulted in an outbreak of severe thunderstorms across portions of the lower Deep South, including a violent tornado that moved through Hattiesburg. During the morning hours of February 10th, a line of severe thunderstorms moved into the ArkLaMiss, downing trees and powerlines over portions of southeast Arkansas, northeast Louisiana, and central Mississippi. There was also a barn destroyed near Silver City in Humphreys County. The storms continued to push eastward through the early afternoon, then began to slow down as the cold front began to stall. To the south and east of this line of storms, several supercell thunderstorms developed in the more unstable air mass over south Mississippi, with many of the storms exhibiting strong rotation on radar. Shortly after 4 pm, a tornado developed over southwest Marion County near the Pickwick community and tracked across the county into far western Lamar County before lifting. The same storm which produced this tornado continued eastward across northern Lamar County, producing a large tornado which touched down west of Oak Grove and tracked through the very populated West Hattiesburg area. The tornado continued into Forrest County, tracking through the cities of Hattiesburg and Petal before ending in northwestern Perry County. Considerable damage occurred along the path of this storm, and several people were injured. Scattered severe storms continued to affect the Pine Belt area through the remainder of the evening and into the early morning hours of the 11th, before finally moving out of the area.
In addition to severe weather, flash flooding was a major issue in several areas. From the 10th through the early morning hours of the 11th, the heaviest rainfall occurred over parts of southeast Mississippi, where 5 to 7 inches of rain fell and flash flooding was reported in the area. Rainfall amounts of up to 3 1/2 inches occurred in the Jackson metro area, leading to considerable flash flooding. Quick rises occurred on several streams in the city of Jackson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 10, 10:40 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CST SUN FEB 10 2013
...SEVERE STORM AND HEAVY RAIN EVENT UNDERWAY...
.DISCUSSION...LINEAR COMPLEX OF STORMS EVOLVING ACROSS THE REGION
THIS MORNING WITH ITS AIM SET ON OUR FORECAST AREA FOR THE REST OF
THIS MORNING AND AFTERNOON HOURS. FOCUS WILL BE ON THE POTENTIAL FOR
DMG WINDS AND TORNADOES AS THE PRIMARY RISKS WITH A SECONDARY RISK
FOR HAIL UP TO QUARTER SIZE.
BASED ON LATEST SFC ANALYSIS AND RADAR TRENDS...ATMS IS GETTING
PRIMED ACROSS PORTIONS OF THE CWA FOR A DECENT SVR EVENT. LOCATIONS
THAT CAN SEE 62-64 SFC DEWPT FOR THE REST OF TODAY WILL HAVE THE
MAIN SVR POTENTIAL AS THIS WILL SUPPORT SFC BASED CONVECTION. LATEST
INDICATIONS IS THAT SUCH SFC MOISTURE WILL NOT MAKE IT AS FAR NORTH
IN ADVANCE OF THE CONVECTIVE LINE AS EARLIER THOUGHT. DUE TO
THIS...SVR RISK ACROSS THE NORTHERN 1/3RD IS LIMITED...FOCUS HERE IS
MORE ON HVY RAIN WITH SOME STRONG WINDS AND LOW END HAIL. THE I-20
CORRIDOR AND THE SW/S-CENTRAL SEEM MORE PRIMED TO GET THE
COLLOCATED SFC BASED INSTABILITY AHEAD OF THE LINE TO REALIZED THE
POTENTIAL AND SEE THE MAIN SVR WX. TIMING OF THIS EVENT FITS WELL
WITH MAX SFC HEATING ACROSS AND THE COLLOCATION OF MODERATE
INSTABILITY AND HIGH WIND SHEAR. THE BULLSEYE OF THE BEST PARAMETERS
WILL BE JUST TO THE SW/S OF THE CWA TODAY WITH PLACES MY SOUTHERN
1/2 IN THE PRIME (NORTHERN GRADIENT) OF ALL THE MAIN SVR WX
INGREDIENTS. THIS ALSO IS SUPPORTED BY RADAR TRENDS. THE SE PART OF
THE CWA IS MORE OF A CHALLENGE AS THE BEST LIFT LOOKS TO LIFT AWAY
FROM THE AREA. HOWEVER...THE WELL ORGANIZED QLCS MAY MAKE UP FOR
THAT. AT THIS TIME...WILL KEEP A SVR RISK GOING FOR THAT AREA...BUT
HAVE IT A NOTCH BELOW WHAT WE ARE EXPECTING FOR THE CENTRAL AND SW
AREAS.
DISCRETE ACTIVITY IN ADVANCE OF THE LINE MAY BE TOUGH TO COME BY
BASED OFF LATEST DATA. HOWEVER...THE QLCS NATURE OF THE LINE IS
WORRISOME AS IT WILL TRANSLATE ACROSS A PRIMED ATMS. THIS LINE WILL
POSE BOTH A DMG WIND/TOR RISK WITH EVENT A STRONG TORNADO POSSIBLE
WITH THE MOST NASTY BOWING LINE SEGMENTS THAT EVOLVE. A HIGH END
WIND GUST IS ALSO POSSIBLE. THE LATEST GRAPHICAST ILLUSTRATES OUR
LATEST THINKING WITH THE MAIN TIMING BROKEN DOWN.
AS FOR HEAVY RAIN...THIS ACTIVITY IS VERY EFFICIENT AND IS PRODUCING
1-2 INCHES IN AN HOUR OR LESS. WE ARE BEING SAVED BY THE FACT THAT
THE LINE IS PROGRESSIVE. IF ANY SEGMENT SLOWS/HANGS UP...THEN THE
RISK FOR FLASH FLOODING WILL DRAMATICALLY INCREASE. WE WILL HAVE TO
KEEP AN EYE ON THE TRACE CORRIDOR AS THAT MAY BE A ZONE WHERE THE
BEST RAINS MAY BE. DUE TO THIS...PULLED SOME HIGHER QPF BACK TO THE
SW. /CME/
&&
.AVIATION...MIX OF MVFR/IFR/LIFR ACROSS THE AREA THIS MORNING. LINE
OF STRONG TO SEVERE STORMS MOVING ACROSS LOCATIONS GENERALLY WEST OF
THE MS RIVER. SHOWERS AHEAD OF THIS LINE MOVING ACROSS THE REST OF
THE REGION. STORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS ALL TAF
SITES TODAY THROUGH 00Z. KHBG/KPIB AND MAYBE KMEI WONT SEE THE
HEAVIEST STORMS UNTIL AFTER 00Z. REDUCED VIS AND CEILINGS WILL
PREVAIL DURING ALL STORMS...ESPECIALLY +TSRA. COLD FROPA WILL MOVE
THROUGH TONIGHT WITH VFR CONDITIONS RETURNING MOSTLY TO KGLH/KGWO BY
06Z. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 49 58 46 / 100 80 45 40
MERIDIAN 68 52 61 44 / 100 100 56 51
VICKSBURG 72 48 58 47 / 100 56 43 47
HATTIESBURG 72 59 63 48 / 100 100 69 91
NATCHEZ 72 49 62 46 / 100 74 67 76
GREENVILLE 71 42 58 42 / 100 19 18 22
GREENWOOD 70 45 60 43 / 100 45 18 22
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR MSZ018-019-
025>066-072>074.
LA...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR LAZ007>009-015-
016-023>026.
AR...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR ARZ074-075.
&&
CME/28/HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE JACKSON MS 617 AM CST SUN FEB 10 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059-060- 111230- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON- ADAMS- 617 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST...WEST...AND CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS AND HEAVY RAINFALL WILL BE LIKELY LATER THIS MORNING THROUGH THE AFTERNOON HOURS ACROSS WESTERN AND NORTH CENTRAL PORTIONS OF THE OUTLOOK AREA AS A POTENT WEATHER DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...TORNADOES AND HAIL. A COUPLE OF STRONG TORNADOES WILL BE POSSIBLE. IN ADDITION...HIGH RAINFALL RATES WILL POSE A FLASH FLOODING RISK AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ENTIRE THE REGION. THE SEVERE WEATHER AND HEAVY RAIN RISK WILL END FROM WEST TO EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS SEVERAL DISTURBANCES INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD SEE AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS TIME...WHICH WILL CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL RIVER FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TODAY. MSZ054>058-061>066-072>074-111230- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 617 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE FROM LATE THIS MORNING INTO THE AFTERNOON AND EVENING AS A POTENT WEATHER DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...TORNADOES AND HAIL. A COUPLE OF TORNADOES COULD BE STRONG. IN ADDITION...VERY HEAVY RAIN COULD LEAD TO FLASH FLOODING AND A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. IT IS POSSIBLE THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO THE EVENING. THE SEVERE WEATHER RISK WILL GRADUALLY DIMINISH AS THE FRONT PUSHES THROUGH THIS EVENING AND EARLY MORNING HOURS MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS DISTURBANCES INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD SEE AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS TIME...WHICH WOULD CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL RIVER FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TODAY AND POSSIBLY INTO NEXT WEEK. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN/EC
ARZ075-LAZ007>009-101505-
CHICOT AR-MOREHOUSE LA-EAST CARROLL LA-WEST CARROLL LA-
836 AM CST SUN FEB 10 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CST SUN FEB 10 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 7 MILES SOUTHWEST OF MILLIKIN AT 837 AM CST...MOVING
NORTHEAST AT 60 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTH CENTRAL CHICOT COUNTY...AND NORTHEASTERN WEST
CARROLL...NORTH CENTRAL EAST CARROLL AND EXTREME NORTHEASTERN
MOREHOUSE PARISHES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3319 9131 3313 9113 3314 9117 3313 9120
3311 9120 3306 9112 3304 9112 3302 9116
3299 9117 3296 9120 3291 9121 3283 9129
3293 9147
TIME...MOT...LOC 1437Z 224DEG 54KT 3297 9128
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
908 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HAIL CROSSETT 33.13N 91.97W
02/10/2013 E1.00 INCH ASHLEY AR LAW ENFORCEMENT
NICKEL TO QUARTER SIZED HAIL AROUND CROSSETT.
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
936 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL HAMBURG 33.23N 91.80W
02/10/2013 E0.75 INCH ASHLEY AR BROADCAST MEDIA
DIME SIZE HAIL REPORTED IN HAMBURG
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
937 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL HAMBURG 33.23N 91.80W
02/10/2013 E0.50 INCH ASHLEY AR LAW ENFORCEMENT
DIME SIZED HAIL OCCURRED
&&
CMELAZ009-MSZ034-040-101635-
WASHINGTON MS-ISSAQUENA MS-EAST CARROLL LA-
952 AM CST SUN FEB 10 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CST SUN FEB 10 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 12 MILES WEST OF
GREENVILLE TO 11 MILES WEST OF SHELBURN AT 952 AM CST...MOVING EAST
AT 60 MPH.
PEOPLE IN NORTHWESTERN ISSAQUENA AND WASHINGTON COUNTIES...AND
NORTHERN EAST CARROLL PARISH SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3327 9076 3320 9068 3310 9068 3309 9091
3284 9096 3280 9134 3300 9127 3300 9117
3304 9112 3313 9120 3315 9108 3328 9104
3324 9110 3335 9114 3345 9106 3338 9114
3344 9123 3342 9117 3345 9112 3349 9076
TIME...MOT...LOC 1552Z 263DEG 54KT 3336 9116 3311 9119
3288 9133
DHBMSZ035-036-041-042-101710-
SHARKEY MS-HUMPHREYS MS-HOLMES MS-YAZOO MS-
1041 AM CST SUN FEB 10 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1041 AM CST SUN FEB 10 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES EAST OF ISOLA TO
10 MILES WEST OF HOLLY BLUFF AT 1042 AM CST...MOVING EAST AT 55 MPH.
PEOPLE IN NORTHERN YAZOO...HOLMES...HUMPHREYS AND NORTHERN SHARKEY
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3333 9046 3327 9046 3324 9042 3324 9037
3328 9037 3332 9032 3330 9004 3324 8984
3275 9027 3282 9093 3310 9072 3310 9068
3312 9070 3327 9059 3327 9056 3333 9054
TIME...MOT...LOC 1642Z 274DEG 50KT 3325 9047 3287 9081
DHBThe Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
11 thunderstorm wind, 8 flash flood, 5 tornado, 5 hail. Local standard time, as filed.
A barn was destroyed along Highway 149.
Numerous trees were blown down in the area.
One tree was blown down on Carson Road.
Several power lines were blown down along Floweree Road.
A few power lines were blown down in Durant.
Trees and power lines were blown down around Flora, as well as much of southwestern Madison County.
A few older trees were blown down around town.
Trees were blown down across Highway 14 West south of McAdams, and a few power lines were blown down just east of Kosciusko.
Numerous streets were flooded in the Vicksburg area. The fire department had to make several water rescues of people in flooded vehicles.
Water was across Madison Avenue near the train tracks.
A power line was blown down in the area.
Power lines were blown down south of Raymond.
Flooding occurred at Autry Street and Skylane Drive, as well as on Pemberton Drive in Pearl.
Several streets were flooded all across south Jackson and out toward Clinton.
A tree was blown down along Highway 27.
This tornado started in a wooded area between River Road and GW Smith Road. As it moved east northeast, it snapped and uprooted a couple dozen hardwood and softwood trees along GW Smith Road. It also downed a couple power lines in this area. Several hay barns were damaged with tin thrown along the path. A well defined convergent pattern was noted with the tree damage. Also along this road, a mobile home had the front porch removed, and three other homes sustained minor roof damage. The tornado dissipated as it crossed highway 43. Maximum wind speeds were estimated at 95 mph.
This tornado started just inside Marion County on New Hope Road where a few outbuildings were destroyed. On the east side of the road, a home had a good portion of the roof torn off. The tornado then crossed Hurricane Creek Road and approached Mt Carmel Church Road, which is where the most intense damage occurred. Three mobile homes were completely destroyed with just the undercarriage left (3 injuries occurred here). A bit further northeast, the tornado crossed Regan Road where three homes sustained significant roof damage. Numerous trees were snapped or uprooted in this area as well. The tornado weakened as it crossed Hwy 35, but continued to produce low end tree damage across Hwy 13 South and Game Reserve Road. Additional damage to structures occurred near the Lamar County line along Columbia-Purvis Road, Powell Lane and Culdesac Drive. The tornado then entered Lamar County causing additional damage to structures with one home off Wiley Lott Road having the roof removed. A number of power poles were snapped in this area as well, along with significant tree damage. The tornado dissipated shortly after producing this damage. Maximum wind speeds were estimated at 120 mph.
A couple of roads had to be closed due to flooding.
This tornado started just inside Marion County on New Hope Road where a few outbuildings were destroyed. On the east side of the road, a home had a good portion of the roof torn off. The tornado then crossed Hurricane Creek Road and approached Mt Carmel Church Road, which is where the most intense damage occurred. Three mobile homes were completely destroyed with just the undercarriage left (3 injuries occurred here). A bit further northeast, the tornado crossed Regan Road where three homes sustained significant roof damage. Numerous trees were snapped or uprooted in this area as well. The tornado weakened as it crossed Hwy 35, but continued to produce low end tree damage across Hwy 13 South and Game Reserve Road. Additional damage to structures occurred near the Lamar County line along Columbia-Purvis Road, Powell Lane and Culdesac Drive. The tornado then entered Lamar County causing additional damage to structures with one home off Wiley Lott Road having the roof removed. A number of power poles were snapped in this area as well, along with significant tree damage. The tornado dissipated shortly after producing this damage. Maximum wind speeds were estimated at 120 mph.
The tornado started along Highway 589, where some limbs and small trees were blown down. It became intense rather quickly, producing significant damage as it moved through the West Lake Serene area. The tornado reached its maximum intensity in the area around and just southwest of Oak Grove High School where maximum winds were estimated at 170 mph, which is EF-4 strength. There was a brick home in a subdivision southwest of the high school, just west of old Highway 11, that was completely leveled with all interior and exterior walls down, and a fair amount of large debris was blown downstream. Additionally, very high end timber damage occurred in this location with a number of trees showing debarking and denuding. Several other homes in this subdivision also sustained EF-2 to EF-3 damage. As the tornado crossed old Highway 11, it produced extensive damage on the campus of Oak Grove High School. The field house adjoining the football stadium was destroyed, the baseball stadium and a large metal building adjoining the stadium were essentially destroyed, and several large steel/concrete light standards were snapped at both the baseball and football stadiums. A vehicle was thrown from the parking lot adjoining the baseball stadium, up a small hill and was deposited near the pitching mound in the middle of the baseball field. The main building of the high school also suffered roof damage.
The tornado then moved northeast into the heavily populated areas of Oak Grove and West Hattiesburg, including areas along Lincoln Road Extension, Weathersby Road, Oak Grove Road, and the area just south of Highway 98 along Clark, Lamar and Foxgate Avenues. Numerous homes were destroyed or suffered major damage, and a few homes showed evidence of high end EF-3 damage. Dozens of power poles were snapped and extensive tree damage occurred. Video evidence and ground survey damage appeared to indicate that the tornado was multi-vortex in nature during its Lamar County portion. Just before crossing Interstate 59, it caused significant roof damage to a number of apartment buildings just west of the interstate. In total in Lamar County, emergency management indicated that 51 homes were destroyed and 170 suffered major damage.
The tornado then moved into Forrest County just to the south of Hardy Street damaging numerous homes with the damage in the EF-2 and EF-3 category. It then crossed Hardy Street impacting the southeast corner of the University of Southern Mississippi campus. Numerous buildings were damaged in this area including several campus buildings and a large church. Numerous power poles were blown down in this area and several metal traffic lights were bent or torn off their bases. Damage in this area was also EF-2 and EF-3.
The tornado continued across Highway 49 impacting multiple neighborhoods. Numerous roofs were blown off houses and many trees fell on houses and vehicles. The tornado crossed North Main Street causing significant damage to the Red Cross building, the Girl Scouts building, and bending large metal poles at the Hattiesburg High School athletic fields. The tornado then moved across east 7th Street causing significant damage to several large brick buildings. Damage in the area between north Main Street and east 7th Avenue was in the high end EF-3 range with maximum winds around 160 mph.
The tornado continued into Petal with the most significant damage occurring to an Ace Hardware store on South Main Street. Numerous homes in the vicinity of the hardware store also had roofs torn off and exterior walls collapsed. This damage was also rated high end EF-3 with maximum winds around 160 mph.
The tornado began to weaken as it crossed the Evelyn Gandy Parkway to the northeast of Petal. Damage in this area was mainly EF-1 and EF-2 and consisted of roof damage and snapped trees. The tornado strengthened one last time as it moved through a neighborhood just off Twin Lakes Road. Numerous well built homes experienced EF-2 damage to the roofs in this neighborhood. The tornado weakened as it approached the Perry County line and dissipated a couple of miles into Perry County. Damage at the end of the track was in the EF-0 to EF-1 range.
In Forrest County, emergency management indicated that 133 homes were destroyed and 207 suffered major damage. There were 63 reported injuries.
This is the second violent tornado to impact Lamar and Forrest Counties in recorded history. The other violent tornado was the infamous Purvis tornado on April 24, 1908 that was on the ground for 155 miles and impacted many counties across Mississippi. In total, 143 people were killed by this tornado, including 60 in Lamar County and 4 in Forrest County.
The tornado started along Highway 589, where some limbs and small trees were blown down. It became intense rather quickly, producing significant damage as it moved through the West Lake Serene area. The tornado reached its maximum intensity in the area around and just southwest of Oak Grove High School where maximum winds were estimated at 170 mph, which is EF-4 strength. There was a brick home in a subdivision southwest of the high school, just west of old Highway 11, that was completely leveled with all interior and exterior walls down, and a fair amount of large debris was blown downstream. Additionally, very high end timber damage occurred in this location with a number of trees showing debarking and denuding. Several other homes in this subdivision also sustained EF-2 to EF-3 damage. As the tornado crossed old Highway 11, it produced extensive damage on the campus of Oak Grove High School. The field house adjoining the football stadium was destroyed, the baseball stadium and a large metal building adjoining the stadium were essentially destroyed, and several large steel/concrete light standards were snapped at both the baseball and football stadiums. A vehicle was thrown from the parking lot adjoining the baseball stadium, up a small hill and was deposited near the pitching mound in the middle of the baseball field. The main building of the high school also suffered roof damage.
The tornado then moved northeast into the heavily populated areas of Oak Grove and West Hattiesburg, including areas along Lincoln Road Extension, Weathersby Road, Oak Grove Road, and the area just south of Highway 98 along Clark, Lamar and Foxgate Avenues. Numerous homes were destroyed or suffered major damage, and a few homes showed evidence of high end EF-3 damage. Dozens of power poles were snapped and extensive tree damage occurred. Video evidence and ground survey damage appeared to indicate that the tornado was multi-vortex in nature during its Lamar County portion. Just before crossing Interstate 59, it caused significant roof damage to a number of apartment buildings just west of the interstate. In total in Lamar County, emergency management indicated that 51 homes were destroyed and 170 suffered major damage.
The tornado then moved into Forrest County just to the south of Hardy Street damaging numerous homes with the damage in the EF-2 and EF-3 category. It then crossed Hardy Street impacting the southeast corner of the University of Southern Mississippi campus. Numerous buildings were damaged in this area including several campus buildings and a large church. Numerous power poles were blown down in this area and several metal traffic lights were bent or torn off their bases. Damage in this area was also EF-2 and EF-3.
The tornado continued across Highway 49 impacting multiple neighborhoods. Numerous roofs were blown off houses and many trees fell on houses and vehicles. The tornado crossed North Main Street causing significant damage to the Red Cross building, the Girl Scouts building, and bending large metal poles at the Hattiesburg High School athletic fields. The tornado then moved across east 7th Street causing significant damage to several large brick buildings. Damage in the area between north Main Street and east 7th Avenue was in the high end EF-3 range with maximum winds around 160 mph.
The tornado continued into Petal with the most significant damage occurring to an Ace Hardware store on South Main Street. Numerous homes in the vicinity of the hardware store also had roofs torn off and exterior walls collapsed. This damage was also rated high end EF-3 with maximum winds around 160 mph.
The tornado began to weaken as it crossed the Evelyn Gandy Parkway to the northeast of Petal. Damage in this area was mainly EF-1 and EF-2 and consisted of roof damage and snapped trees. The tornado strengthened one last time as it moved through a neighborhood just off Twin Lakes Road. Numerous well built homes experienced EF-2 damage to the roofs in this neighborhood. The tornado weakened as it approached the Perry County line and dissipated a couple of miles into Perry County. Damage at the end of the track was in the EF-0 to EF-1 range.
In Forrest County, emergency management indicated that 133 homes were destroyed and 207 suffered major damage. There were 63 reported injuries.
This is the second violent tornado to impact Lamar and Forrest Counties in recorded history. The other violent tornado was the infamous Purvis tornado on April 24, 1908 that was on the ground for 155 miles and impacted many counties across Mississippi. In total, 143 people were killed by this tornado, including 60 in Lamar County and 4 in Forrest County.
Baseball to softball size hail fell in and around Goss.
Water covered a portion of John Street, which had to be closed for a while.
There was flooding on Ovett Moselle Road in front of the post office.
Flooding occurred on Pittman Road near Phillips Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432607, 432608, 432609, 432610, 432611, 432612, 432614, 432615, 432792, 432794, 432796, 432797, 432798, 432799, 432803, 432804, 432823, 432831, 432826, 437184, 432832, 433413, 433414, 433369, 433370, 433372, 433377, 433379, 433371.